Clonidine Withdrawal in a Child with Adhd

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97917

Case Presentation:

An 8–year–old female with past medical history significant for bipolar disorder and ADHD presented to an emergency department for evaluation of four days of vomiting and diffuse abdominal pain. The patient had been unable to take her routine medications including Risperidone 1 mg BID, Dextroamphetamine and Amphetamine (Adderall) 50 mg Qday, and Clonidine 0.4 mg Qhs during this time period. Family history was significant for adult–onset hypertension in her father. On physical exam, the patient was hypertensive with an initial blood pressure reading of 141/90 (>99%ile for age and height). The remainder of her vitals were within normal limits. She was uncomfortable, but nontoxic appearing, with a diffusely tender abdomen, but no peritoneal signs. Aside from concentrated urine with ketones present, basic lab evaluation including chemistry, cbc, lfts, and pancreatic enzymes were without significant abnormalities. Abdominal plain film was consistent with a mild ileus. The patient was admitted to the hospital for IV fluid hydration, serial abdominal exams, pain control, and blood pressure monitoring. Despite pain control measures, the patient’s course in the hours following admission was characterized by hypertension as severe as 179/117. This was treated with IV hydralazine, with improvement to 157/92. The patient subsequently experienced a 2–3 min generalized tonic–clonic seizure prompting transfer to the intensive care unit for continuous IV nicardipine administration and blood pressure monitoring. With subsequent improvement in the patient’s vomiting, and resolution of her presumed viral syndrome, her home clonidine was resumed and she was rapidly weaned off of the nicardipine drip. Her blood pressures returned to normal for the remainder of her hospital stay. Additional evaluation including head ct, four–extremity blood pressures, EKG, renal ultrasound, and laboratory assessment for secondary causes of hypertension, was negative. Discussion with the patient’s primary care physician confirmed previous normal blood pressure readings both prior to the initiation of and while taking her stimulant and clonidine.

Discussion:

The prevalence of ADHD in the US pediatric population is estimated at 3–5%. Clonidine is a commonly prescribed medication in this population, both as monotherapy, and in combination with stimulants. The side effect of rebound hypertension in patients in whom clonidine is abruptly discontinued has been well documented. In this patient, the abrupt discontinuation of a relatively high dose of clonidine resulted in malignant hypertension with seizure.

Conclusions:

Patients in whom clonidine is abruptly discontinued, especially at high doses, and when used in combination with high doses of stimulants, should be monitored closely and treated aggressively for rebound hypertension. Whenever possible, abrupt discontinuation should be avoided.

To cite this abstract:

Lewis K. Clonidine Withdrawal in a Child with Adhd. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97917. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/clonidine-withdrawal-in-a-child-with-adhd/. Accessed November 18, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.